Alert archive / Mississippi / Flash Flood Warnings in 2015
Flash Flood Warning 103, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Nov 17, 2015, 8:30 PM CST for DeSoto County, Mississippi; Shelby County, Tennessee. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 17, 2015, 8:30 PM CST (02:30 UTC)
- Expired
- Nov 18, 2015, 12:00 AM CST
- In force
- 4 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties DeSoto County, MS, Shelby County, TN
The radar
The Memphis radar (KNQA), 38 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 17, 10:00 PM CST | FLASH FLOOD | 1 E Lake Cormorant, MS | BRANTLEY RD NEAR HWY 61 WAS CLOSED DUE TO FLODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 90 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 2.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -212 m²/s²
- 0-3 km storm-relative helicity
- -246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
982
WGUS54 KMEG 180230
FFWMEG
MSC033-TNC157-180600-
/O.NEW.KMEG.FF.W.0103.151118T0230Z-151118T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
830 PM CST TUE NOV 17 2015
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
SHELBY COUNTY IN WEST TENNESSEE...
* UNTIL MIDNIGHT CST
* AT 824 PM CST...DOPPLER RADAR ESTIMATES 1 TO 2 INCHES OF RAIN HAS
OCCURRED OVER THE PAST HOUR OVER WESTERN PARTS OF THE WARNING
AREA. SHOWERS WILL SPREAD EAST ACROSS THE WARNING AREA AND PRODUCE
AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 TO 4 HOURS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BARTLETT...SOUTHAVEN...COLLIERVILLE...GERMANTOWN...OLIVE BRANCH...
HORN LAKE...HERNANDO...MILLINGTON...MEEMAN SHELBY FOREST STATE
PARK...CORDOVA...T O FULLER STATE PARK...LAKELAND...ARLINGTON...
WALLS...EUDORA...WHITEHAVEN...LYNCHBURG...EADS...SOUTHEAST MEMPHIS
AND FRAYSER.
THE GROUND IS ALREADY SATURATED FROM RAINFALL OF UP TO 2 INCHES LAST
NIGHT. HEAVY RAIN WILL QUICKLY RUNOFF PRODUCING
FLOODING...ESPECIALLY IN FLOOD PRONE URBAN AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3504 9029 3504 9020 3513 9016 3514 9006
3518 9012 3523 9008 3530 9017 3531 9011
3540 9004 3539 8965 3500 8964 3499 8972
3494 8972 3471 9004 3476 9014 3472 9020
3486 9020 3486 9028 3494 9024 3499 9031
$$1 follow-up statement
667
WGUS74 KMEG 180554
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1154 PM CST TUE NOV 17 2015
MSC033-TNC157-180602-
/O.EXP.KMEG.FF.W.0103.000000T0000Z-151118T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DESOTO MS-SHELBY TN-
1154 PM CST TUE NOV 17 2015
...THE FLASH FLOOD WARNING FOR DESOTO AND SHELBY COUNTIES WILL EXPIRE
AT 1200 AM CST...
THE HEAVIEST RAIN HAS MOVED OFF TO THE EAST. RAIN WILL CONTINUE FOR
A FEW MORE HOURS. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT
THOUGH CAUTION IS ENCOURAGED OVERNIGHT DUE TO PONDING ON AREA
ROADWAYS.
LAT...LON 3504 9029 3504 9020 3513 9016 3514 9006
3518 9012 3523 9008 3530 9017 3531 9011
3540 9004 3539 8965 3500 8964 3499 8972
3494 8972 3471 9004 3476 9014 3472 9020
3486 9020 3486 9028 3494 9024 3499 9031
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Nov 17, 6:22 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Nov 17, 6:22 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
622 PM CST TUE NOV 17 2015
.DISCUSSION...
UPDATED FOR 00Z AVIATION DISCUSSION
&&
.PREV DISCUSSION... /ISSUED 325 PM CST TUE NOV 17 2015/
IMPRESSIVE GRADIENT WINDS ACROSS THE MIDSOUTH TODAY...MEMPHIS
INTERNATIONAL AIRPORT HAD A GUST OF 43 MPH BEFORE NOON...ONE OF
THE STRONGEST I HAVE SEEN ANYWHERE IN THE MIDSOUTH. SUSTAINED
SPEEDS IN THE 25 MPH RANGE WITH GUSTS TO 35 HAVE BEEN COMMON AND
WILL CONTINUE UNTIL A COLD FRONT PASSES TONIGHT.
HIGH RESOLUTION SHORT TERM MODEL GUIDANCE LOOKS TO BE IN GOOD
AGREEMENT WITH RADAR TRENDS. A LINE OF STRONG TO SEVERE
THUNDERSTORMS SHOULD MOVE INTO EASTERN ARKANSAS AROUND 5-6 PM AND
SLOWLY MAKE ITS WAY ACROSS THE MIDSOUTH DURING THE NIGHT. THIS
LINE DOES HAVE A HISTORY OF PRODUCING SEVERE THUNDERSTORMS.
INSTABILITY IS MARGINAL...AND SHOULD DECREASE FURTHER AFTER
SUNSET. HOWEVER...DYNAMIC ENERGY IS IMPRESSIVE AS THE RESULT OF A
70+KT LOW LEVEL JET. MANY TIMES WITH LITTLE TO NO INSTABILITY TO
BALANCE THE DYNAMIC ENERGY WE SEE UPDRAFTS TORN APART...HOWEVER
STRONG SURFACE WINDS SHOULD HELP TO BALANCE THE ACTUAL SHEAR
ALLOWING STORMS TO MAINTAIN HEALTHY UPDRAFTS. THESE WINDS HAVE
ALSO USHERED DEEP MOISTURE ACROSS THE MIDSOUTH. DEW POINTS ARE IN
THE UPPER 50S TO LOW 60S. LITTLE ROCK MEASURED PRECIPITABLE WATER
IN EXCESS OF 2 INCHES ON THEIR 18Z BALLOON LAUNCH. 0-1KM SHEAR IS
BETWEEN 35 AND 45KT WITH LOW LEVEL HELICITY BETWEEN 300 AND
400M^2/S^2. AS A RESULT...STORMS WILL LIKELY ROTATE AND TORNADOES
CANNOT BE RULED OUT. HOWEVER THE MAIN CONVECTIVE THREAT WILL BE
DAMAGING WIND.
HEAVY RAINFALL IS ALSO LIKELY...AS INSTABILITY WEAKENS
OVERNIGHT...WE MAY BEGIN TO TRANSITION INTO MORE OF A FLASH FLOOD
THREAT. ONE TO TWO INCHES OF RAIN FELL ACROSS MUCH OF THE AREA LAST
NIGHT...AND ANOTHER 2-3 INCHES IS POSSIBLE TONIGHT.
THE COLD FRONT SHOULD SHIFT INTO MIDDLE TENNESSEE AND ALABAMA BY
MIDDAY TOMORROW. HOWEVER EVEN BEFORE THEN...DYNAMICS WILL SHIFT
OFF TO THE NORTH AND THE SEVERE THREAT WILL DIMINISH. RAIN SHOWERS
MAY LINGER IN WEST TENNESSEE NEAR THE TENNESSEE RIVER AND
NORTHEAST MISSISSIPPI THROUGH THE EARLY AFTERNOON HOURS...BUT
THUNDERSTORMS LOOK LESS LIKELY.
WE WILL SEE A COOLING TREND THURSDAY THROUGH THE WEEKEND. NO
ADDITIONAL RAIN IS EXPECTED UNTIL MAYBE EARLY NEXT WEEK.
MORNING LOWS SUNDAY MAY FALL TO NEAR OR EVEN BELOW FREEZING.
HIGHS WILL LIKELY REMAIN IN THE 40S AREA WIDE SATURDAY AND
SUNDAY.
30
&&
.AVIATION...
00Z TAFS
A LINE OF HEAVY THUNDERSTORMS WILL MOVE ACROSS THE FORECAST AREA
OVERNIGHT. EXPECT WIDESPREAD MVFR/OCNL IFR CONDS AS THE LINE
MOVES THROUGH AND THEN MVFR CONDS FOR SEVERAL HOURS AFTER IN
MODERATE RAIN. CONDS WILL IMPROVE LATER TONIGHT AS THE FRONT
SWEEPS EAST. VFR CONDS EXPECTED WEDNESDAY. VERY GUSTY SURFACE
WINDS UP TO 40 KTS AND STRONG LOW LEVEL WINDS AHEAD OF THE LINE.
WINDS WILL DIMINISH SOMEWHAT AFTER THE LINE PASSES THOUGH STILL
REMAIN GUSTY FROM THE SOUTH AT 10-12 KTS WITH OCNL HIGHER GUSTS.
SOUTHWEST WINDS WILL INCREASE TO 15-50 KTS WITH HIGHER GUSTS
WEDNESDAY.
SJM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR DUNKLIN-PEMISCOT.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR COAHOMA-DESOTO-
MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.
WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-ITAWAMBA-LAFAYETTE-LEE MS-MONROE-PONTOTOC-
PRENTISS-TIPPAH-TISHOMINGO-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BENTON TN-
CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-
HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-
MADISON-MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CROCKETT-DYER-
FAYETTE-GIBSON-HAYWOOD-LAKE-LAUDERDALE-OBION-SHELBY-TIPTON-
WEAKLEY.
WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR BENTON TN-CARROLL-
CHESTER-DECATUR-HARDEMAN-HARDIN-HENDERSON-HENRY-MADISON-
MCNAIRY.
&&Hazardous weather outlook, Nov 17, 8:05 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 805 PM CST TUE NOV 17 2015 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181400- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 805 PM CST TUE NOV 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE MID SOUTH. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PRODUCE HEAVY RAINFALL AND POSSIBLE FLASH FLOODING THROUGH TONIGHT. A WIND ADVISORY IS IN EFFECT FOR AREAS ALONG AND EAST OF THE MISSISSIPPI RIVER THROUGH TONIGHT AS A STRONG AREA OF LOW PRESSURE AND TIGHTENING PRESSURE GRADIENT MOVES INTO THE LOWER MISSISSIPPI VALLEY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE THREAT FOR HEAVY RAINFALL AND FLASH FLOODING WILL PERSIST THROUGH WEDNESDAY MORNING. COLDER TEMPERATURES TOWARDS THE END OF THE UPCOMING WEEKEND MAY RESULT IN FROST AND FREEZE CONDITIONS RETURNING ACROSS THE MID SOUTH. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS...AND LAW ENFORCEMENT ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE IN MEMPHIS. KRM
In the hours before
Local storm report, Nov 17, 4:18 PM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
418 PM CST TUE NOV 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 AM NON-TSTM WND DMG SARAH 34.60N 90.13W
11/17/2015 TATE MS FIRE DEPT/RESCUE
TREE DOWN ON A HOUSE.
&&
ZDMLocal storm report, Nov 17, 4:19 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
419 PM CST TUE NOV 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM NON-TSTM WND DMG FRAYSER 35.22N 89.97W
11/17/2015 SHELBY TN BROADCAST MEDIA
A TREE DOWN AT STEPHANIE AND UNIVERSITY IN FRAYSER.
&&
ZDMLocal storm report, Nov 17, 4:20 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CST TUE NOV 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM NON-TSTM WND DMG MIDTOWN MEMPHIS 35.13N 89.98W
11/17/2015 SHELBY TN BROADCAST MEDIA
TREES AND POWER LINES DOWN AT LINDEN AVE AND FLORENCE ST.
&&
ZDMLocal storm report, Nov 17, 4:24 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
424 PM CST TUE NOV 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM NON-TSTM WND DMG 5 S MIDTOWN MEMPHIS 35.06N 89.98W
11/17/2015 SHELBY TN PUBLIC
A TREE FELL ON A CAR AND TOOK OFF PART OF A ROOF NEAR
GETWELL AT RHODES.
&&
ZDMLocal storm report, Nov 17, 5:43 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CST TUE NOV 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM NON-TSTM WND DMG GERMANTOWN 35.09N 89.79W
11/17/2015 SHELBY TN BROADCAST MEDIA
TREE DOWN ON A HOUSE IN GERMANTOWN.
&&
ZDMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 7:36 PM CST | Flash Flood Warning | MEG | Coahoma, Tunica | 3 hr |
| Nov 17, 10:27 PM CST | Flash Flood Warning | MEG | DeSoto, Panola, Tate | 3 hr |
| Nov 17, 10:33 PM CST | Areal Flood Warning | MEG | Coahoma, Tunica | 6 hr |
| Nov 18, 12:41 AM CST | Special Weather Statement | MEG | Chickasaw | 49 min |
| Nov 18, 1:11 AM CST | Tornado Warning | MEG | Lee, Pontotoc, Union | 23 min |
| Nov 18, 1:51 AM CST | Special Weather Statement | MEG | Monroe | 24 min |
| Nov 18, 3:46 AM CST | Special Weather Statement | MEG | Monroe | 44 min |
| Nov 18, 4:04 AM CST | Tornado Warning | MEG | Monroe | 26 min |
| Nov 18, 4:26 AM CST | River Flood Warning | MEG | Tate, Tunica | 22 hr |
| Nov 18, 12:48 PM CST | River Flood Warning | MEG | Lowndes, Monroe | 49 hr |
| Nov 18, 3:52 AM CST | River Flood Warning | MEG | Fayette, Shelby | 15 hr |
Nearby
Flash Flood Warnings in Mississippi, 2015Flash Flood Warnings in Tennessee, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.